Ohio, 2002

Flash Flooding and Flooding in Ohio, April 21, 2002

April 21, 2002 · NWS ILN · 11 events in 8 counties and zones

5 flood, 3 flash flood, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 21, 9:54 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 21, 9:54 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1054 AM EDT SUN APR 21 2002

WARM FRONT NOW ORIENTED ROUGHLY ALONG I-64 AND SLOWLY MOVING
NORTH...FROM S OF KSTL... THROUGH KSDF...JUST N OF KLEX TO S OF
KHTS.  MODERATE TO OCCASIONALLY HEAVY RAIN CONTINUING TO MOVE ALONG
THE FRONT ACROSS CWA.  THE HEAVIEST RAIN HAS FALLEN IN A SWATH FROM
NEAR KIND TO N OF KCVG/S OF KDAY EAST TO KILN.  SPOTTER AND RAIN GAGE
REPORTS INDICATE BETWEEN 0.5 AND 1 INCH HAVE OCCURRED IN THESE AREAS
SINCE ABOUT 12Z.

WITH MORE RAIN AND A FEW THUNDERSTORMS DEVELOPING UPSTREAM ACROSS
EASTERN IL AND S CNTRL IN...SAME AREAS LIKELY TO SEE MORE HEAVY RAIN
INTO THE AFTN.  WL ISSUE A FLOOD WATCH FOR SE AND E CNTRL IN
AND SW OH COUNTIES TO ACCOUNT FOR THIS UNTIL 20Z.  WL LEAVE DECISION
ON EXTENSION OF WATCH INTO EVENING HOURS FOR AFTN PACKAGE.

AM INCLINED TO LEAVE AFTN TEMPS ALONE AT THIS TIME. EVEN THOUGH
CURRENT TEMPS ARE IN UPPER 30S/LOWER 40S ACROSS KDAY AND KAOH...FEEL
THAT TEMPS WILL STILL RISE AS LOW MOVES UP OHIO RIVER VALLEY LATE
THIS AFTERNOON INTO THIS EVENING.  WL BUMP UP WINDS IN THE MIAMI
VALLEY AND W CNTRL OH.  FFA WL BE OUT BY 1115 AM.  UPDATE OUT
SHORTLY.

.ILN...FLOOD WATCH TIL 4 PM EDT FOR SE IN...E CNTRL IN....SW
OH...MIAMI VALLEY...AND FAR NORTHERN KY.

RYAN

In the hours before

Special weather statement, Apr 21, 9:15 AM EST, 3 hours 15 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1015 AM EDT SUN APR 21 2002

...SEVERE WEATHER POSSIBLE THIS EVENING...

A STATIONARY FRONT LOCATED NEAR THE TENNESSEE RIVER VALLEY
WILL MOVE NORTH AS A WARM FRONT TODAY.  MEANWHILE...LOW PRESSURE WILL
DEVELOP ACROSS THE MID MISSISSIPPI VALLEY WITH A TRAILING COLD
FRONT EXTENDING INTO TEXAS.  THE AIRMASS WILL BECOME UNSTABLE AS THE
WARM FRONT...COLD FRONT AND LOW PRESSURE TRACK NEAR THE MIDDLE OHIO
RIVER VALLEY THIS EVENING.   THEREFORE...THE STORM PREDICTION CENTER
HAS PLACED THE MIDDLE OHIO VALLEY UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS EVENING.  SOME CITIES IN THE THREAT AREA
INCLUDE...VERSAILLES...OWENTON...CINCINNATI...DAYTON...CHILLICOTHE
AND PORTSMOUTH.

DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.

The radar

The Cincinnati radar (KILN), 66 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Flood, Ross

When
April 21, 12:30 PM EST to 2:30 PM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Several rounds of thunderstorms produced heavy rains and caused flooding across southwest and south central Ohio. There were numerous road closures due to high water from creeks and small streams that came out of their banks. Nine people were evacuated from their homes in Camp Creek Township in southern Pike County, with twenty homes receiving minor flood damage. A child was rescued after being stuck in a tree trying to escape high water near Batavia in Clermont County.

Flood, Hamilton

When
April 21, 2:08 PM EST to 3:10 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Flood, Clermont

When
April 21, 2:11 PM EST to 3:45 PM EST
Where
Clermont forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Flood, Adams

When
April 21, 4:45 PM EST to 5:30 PM EST
Where
Adams forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Thunderstorm Wind, Highland

When
April 21, 5:10 PM EST to 5:14 PM EST
Where
Highland County, 5 mi W of Greenfield
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -83.483

A few small trees were knocked down across the northern part of the county.

Hail, Ross

When
April 21, 5:40 PM EST to 5:45 PM EST
Where
Ross County, 4 mi N of Chillicothe
Measured
0.75 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -82.983

Hail, Hocking

When
April 21, 6:10 PM EST to 6:15 PM EST
Where
Hocking County, 5 mi S of Logan
Measured
0.75 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -82.417

Flash Flood, Adams

When
April 21, 7:00 PM EST to 7:10 PM EST
Where
Adams County, Countywide
Reported by
AMATEUR RADIO
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

High water was reported on several roads across the county.

Flood, Pike

When
April 21, 7:00 PM EST to 8:30 PM EST
Where
Pike forecast zone
Reported by
NEWSPAPER
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Flash Flood, Adams

When
April 21, 7:40 PM EST to 8:40 PM EST
Where
Adams County, 5 mi S of Peebles
Reported by
AMATEUR RADIO
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

A creek went out of its banks and over roadways near State Route 41 and Hoop Ridge Rd.

Flash Flood, Scioto

When
April 21, 7:50 PM EST to 9:00 PM EST
Where
Scioto County, Rarden
Reported by
TRAINED SPOTTER
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Several roads were closed in and around town due to high water up to three feet in some spots. Several homes were evacuated across the northwestern part of the county, and the Rarden Fire Department was forced to evacuate their building.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293090, 5293091, 5293170, 5293171, 5292245, 5292246, 5292247, 5293089, 5293172, 5292248, 5293088.